Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 282, NWS Dodge City, KS

August 16, 2019Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 16, 2019, 3:26 AM CDT for Lane County, Scott County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2019, 3:26 AM CDT (08:26 UTC)
Expired
Aug 16, 2019, 4:00 AM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1513 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2816 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

878 
WUUS53 KDDC 160826
SVRDDC
KSC101-171-160900-
/O.NEW.KDDC.SV.W.0282.190816T0826Z-190816T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
326 AM CDT Fri Aug 16 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Scott County in west central Kansas...
  Southwestern Lane County in west central Kansas...

* Until 400 AM CDT.

* At 326 AM CDT, a severe thunderstorm was located near Grigston,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dighton, Amy and Grigston. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3835 10076 3852 10078 3854 10038 3831 10039
TIME...MOT...LOC 0826Z 270DEG 12KT 3843 10069 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
3 follow-up statements
632 
WWUS53 KDDC 160834
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
334 AM CDT Fri Aug 16 2019

KSC101-171-160900-
/O.CON.KDDC.SV.W.0282.000000T0000Z-190816T0900Z/
Scott KS-Lane KS-
334 AM CDT Fri Aug 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR EAST CENTRAL SCOTT AND SOUTHWESTERN LANE COUNTIES...

At 334 AM CDT, a severe thunderstorm was located near Amy, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dighton and Amy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3834 10071 3852 10071 3854 10038 3831 10039
TIME...MOT...LOC 0834Z 269DEG 18KT 3843 10061 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
088 
WWUS53 KDDC 160848
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
348 AM CDT Fri Aug 16 2019

KSC171-160858-
/O.CAN.KDDC.SV.W.0282.000000T0000Z-190816T0900Z/
Scott KS-
348 AM CDT Fri Aug 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SCOTT COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 3833 10059 3853 10057 3854 10038 3831 10039
TIME...MOT...LOC 0848Z 271DEG 21KT 3843 10048 

$$

KSC101-160900-
/O.CON.KDDC.SV.W.0282.000000T0000Z-190816T0900Z/
Lane KS-
348 AM CDT Fri Aug 16 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHWESTERN LANE COUNTY...

At 348 AM CDT, a severe thunderstorm was located near Dighton, moving
east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3833 10059 3853 10057 3854 10038 3831 10039
TIME...MOT...LOC 0848Z 271DEG 21KT 3843 10048 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
646 
WWUS53 KDDC 160855
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
355 AM CDT Fri Aug 16 2019

KSC101-160904-
/O.EXP.KDDC.SV.W.0282.000000T0000Z-190816T0900Z/
Lane KS-
355 AM CDT Fri Aug 16 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LANE COUNTY WILL
EXPIRE AT 400 AM CDT...
    
The severe thunderstorm which prompted the warning is weakening 
below severe limits. Therefore, the warning will be allowed to 
expire at 4 AM CDT. 

LAT...LON 3833 10059 3853 10057 3854 10038 3831 10039
TIME...MOT...LOC 0854Z 270DEG 12KT 3843 10046 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:29 AM CDT, 57 minutes earlier.

Area forecast discussion, Aug 16, 2:29 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
229 AM CDT Fri Aug 16 2019

...Updated Short Term and Long Term Discussion...

.SHORT TERM...(Today and tonight)
Issued at 226 AM CDT Fri Aug 16 2019

Another hot day is on tap for parts of southwest and south
central Kansas. Given the lack of convection last night the
surface boundary did not move as far south as what was previously
thought. As a result the highs today will be very similar to those
yesterday south of this surface boundary that will extend from
near Great Bend to Elkhart. North of this boundary temperatures
will be a little cooler with highs expected to range from the
upper 80s along I-70 to the mid 90s in the Dodge City and Garden
City areas.

There will be a chance for a few isolated late day/early evening
thunderstorms along this boundary that will still be located south
and east of Dodge City. Decent instability will be in place over
this boundary but the NAM indicated 0-6km shear of 25knots or
less. Precipitable water values will be greater than one inch.
Should storms develop in this area by early evening they will
mainly be capable of producing heavy rainfall, strong gusty winds.
Hail up to the size of a quarter will also be possible. The
better chance for severe weather will accompany an area of
thunderstorms that will be moving out of northeast Colorado into
western Kansas overnight. As these storms move into western Kansas
early tonight these storms will be capable of producing one to
two inch hail along with strong damaging winds and heavy rainfall.
The hail threat will diminish during the night while the strong
winds and heavy rainfall will continue as they move east towards
central Kansas.

.LONG TERM...(Saturday through Thursday)
Issued at 226 AM CDT Fri Aug 16 2019

Over the weekend an upper level ridge will build across the
Rockies. This will improve the westerly downslope flow and based
on the warming trend forecast by all the models at the 850mb level
this weekend into early next week see no reason to disagree with
the current forecast with highs climbing back to around 100
degrees late this weekend for all southwest Kansas. The hot and
dry conditions will then continue early next week. Some relief to
the heat will occur mid week when a weak surface cold front moves
into the Central Plains. At this time however it looks as if that
any cool down from this frontal passage will only be brief.

The cold front mid week will not only bring some cooler air to
western Kansas but it will also bring the next decent chance for
thunderstorms to the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1258 PM CDT Thu Aug 15 2019

A weak cold front will settle across western Kansas this evening.
Isolated thunderstorms may develop on the western high plains and
then move into GCK/LBL after 01z. There is also a small chance of
a t-storm developing near HYS along the front after 23z. Some
MVFR CIGS are possible in the wake of the front in the moist air
at KHYS after 04z. Otherwise VFR conditions can be generally
expected outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  97  69  97  69 /  10  20   0  10
GCK  94  63  95  64 /   0  20   0  10
EHA  96  64  98  63 /  10  20   0  10
LBL  99  66  99  66 /  10  20   0  10
HYS  88  65  92  66 /  10  50  10  10
P28  98  72  98  73 /  10  40  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 15, 4:25 AM CDT, 23 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
425 AM CDT Thu Aug 15 2019

KSZ030-031-043>046-061>066-074>081-084>090-161030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
425 AM CDT Thu Aug 15 2019 /325 AM MDT Thu Aug 15 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible late day and early tonight,
mainly along and east of a Hays to Medicine Lodge line. In this
area two inch size hail and strong damaging winds of 60 mph or
greater will be the main hazards. An isolated tornado can not be
ruled out.

Across southwest Kansas this evening strong to marginally severe
thunderstorms will be possible with strong damaging winds and
quarter size hail being the main hazards here.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will again be possible late Friday
and Friday night. Hail and strong damaging winds will again be
possible from these storms.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Limited risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Excessive heat: Elevated risk

* Sunday
  - Excessive heat: Elevated risk

* Monday
  - Excessive heat: Significant risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm along and east of a
Hays to Medicine Lodge line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, Aug 16, 2:10 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
210 AM CDT Fri Aug 16 2019

KSZ043-044-160800-
Lane KS-Scott KS-
210 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT AND NORTHWESTERN
LANE COUNTIES UNTIL 300 AM CDT...

At 208 AM CDT, Doppler radar was tracking several strong
thunderstorms, north of Leoti and entering northern Scott county,
moving east at 35 mph.

Locally heavy rainfall and frequent lightning is expected.
Pea size hail and wind gusts to 50 mph are possible.

Locations impacted include...
Healy, Scott State Lake and Manning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3870 10062 3851 10061 3852 10113 3870 10113
TIME...MOT...LOC 0708Z 268DEG 41KT 3865 10124

TURNER
Special weather statement, Aug 16, 2:42 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
242 AM CDT Fri Aug 16 2019

KSZ043-044-160830-
Lane KS-Scott KS-
242 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SCOTT AND WESTERN LANE
COUNTIES UNTIL 330 AM CDT...

At 241 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Modoc to 12 miles south of Leoti. Movement
was southeast at 25 mph.

Heavy rainfall and frequent lightning are expected.
Wind gusts to 50 mph and pea sized hail are possible.

Locations impacted include...
Scott City, Shallow Water, Grigston and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3851 10063 3828 10099 3828 10112 3851 10113
      3852 10111
TIME...MOT...LOC 0741Z 281DEG 15KT 3849 10106 3830 10138

TURNER
Special weather statement, Aug 16, 3:02 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
302 AM CDT Fri Aug 16 2019

KSZ044-045-160845-
Lane KS-Ness KS-
302 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NESS AND NORTHERN
LANE COUNTIES UNTIL 345 AM CDT...

At 301 AM CDT, Doppler radar was tracking a strong thunderstorm near
Healy, moving east at 30 mph.

Locally heavy rainfall and frequent lightning are expected.
Hail up to nickel size is possible.
Wind gusts up to 50 mph are possible.

Locations impacted include...
Dighton, Utica, Pendennis, Healy and Shields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3850 10068 3870 10067 3869 10010 3844 10012
TIME...MOT...LOC 0801Z 274DEG 30KT 3859 10058

TURNER
Special weather statement, Aug 16, 3:09 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
309 AM CDT Fri Aug 16 2019

KSZ043-044-063-160900-
Finney KS-Lane KS-Scott KS-
309 AM CDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 400 AM CDT...

At 308 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shallow Water, moving east at 30 mph.

Very heavy rain and frequent lightning are expected.
Hail up to nickel size is possible.
Wind gusts to 50 mph are possible.

Locations impacted include...
Scott City, Dighton, Shallow Water, Grigston, Friend and Amy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3825 10101 3851 10091 3850 10042 3825 10056
TIME...MOT...LOC 0808Z 275DEG 27KT 3840 10083

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:10 AM CDTSpecial Weather StatementDDCScott50 min
Aug 16, 2:42 AM CDTSpecial Weather StatementDDCScott48 min
Aug 16, 3:02 AM CDTSpecial Weather StatementDDCLane43 min
Aug 16, 3:09 AM CDTSpecial Weather StatementDDCLane, Scott51 min
Aug 16, 3:53 AM CDTSpecial Weather StatementDDCLane52 min
Aug 16, 7:43 AM CDTSpecial Weather StatementDDCPawnee47 min
Aug 16, 8:34 AM CDTSpecial Weather StatementDDCStafford26 min
Aug 16, 6:50 PM CDTSpecial Weather StatementDDCClark40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.